Intended for healthcare professionals

Minerva

Sweet’s syndrome

BMJ 2018; 360 doi: https://doi.org/10.1136/bmj.k1189 (Published 29 March 2018) Cite this as: BMJ 2018;360:k1189
  1. Ji Yang, dermatologist, associate professor of dermatology,
  2. Ming Li, dermatologist,, professor of dermatology
  1. Department of Dermatology, Zhongshan Hospital, Fudan University, Shanghai, China
  1. Correspondence to Ji Yang, yang.hua{at}yeah.net;Ming Li, li.ming{at}zs-hospital.sh.cn

A 59 year old man presented with a painful rash on his face, neck, arms, and legs, associated with fever. The rash followed an upper respiratory tract infection one week before. Examination revealed extensive papules and plaques, which had a mamillated surface and a pseudo-vesicular quality (fig 1). Treatment with valaciclovir for a presumed varicella infection had been ineffective. Cutaneous biopsy showed prominent oedema in the superficial dermis, with dense infiltrate of neutrophils and lymphocytes in the upper and mid-dermis. Laboratory evaluation revealed a white cell count in the normal range, but with 77% neutrophils, and a raised erythrocyte sedimentation rate. A diagnosis of acute febrile neutrophilic dermatosis (Sweet’s syndrome) was made. Remission was achieved after treatment with glucocorticoids and thalidomide.

Sweet’s syndrome is a rare reactive dermatosis, which can be triggered by infection, or associated with medications (such as granulocyte-colony stimulating factor), systemic disease (such as inflammatory bowel disease), or malignancy (particularly haematological).

Footnotes

  • Patient consent obtained.

View Abstract

Log in

Log in through your institution

Subscribe

* For online subscription